- Sever Condition (Sever Disease) Center
- Rheumatoid Arthritis Slideshow Pictures
- Joint-Friendly Exercises to Reduce RA Pain Slideshow
- Take the RA Quiz
- Patient Comments: Sever Condition - Symptoms
What is Sever condition?
Sever condition is an inflammation of the growth plate of the bone at the back of the heel (apophysitis of the calcaneus). The inflammation of Sever condition is at the point where the Achilles tendon attaches to the back of the heel bone.
What causes Sever condition?
Sever condition is caused by sprain injury where the Achilles tendon attaches to the calcaneus bone at the back of the heel.
What are signs and symptoms of Sever condition?
Sever condition causes pain at the back of the heel. The pain is increased with plantar flexion of the ankle (pushing down with the foot as if stepping on the gas), particularly against resistance. Sever condition also causes tenderness and swelling in the area of the pain.
Quick GuideLyme Disease Symptoms, Rash, Treatments
Who gets Sever condition?
Sever condition occurs in adolescent or older children, particularly active boys. It can be very painful. It is one of those conditions commonly referred to as "growing pains." Patients are evaluated for signs of conditions that can mimic Sever condition, such as ankylosing spondylitis and other forms of arthritis. Usually Sever condition is self-limited; that is, it disappears as the child ages.
How is Sever condition diagnosed?
Sever condition is diagnosed by detecting the characteristic symptoms and signs above in the older children, particularly boys between 8 and 15 years of age. Sometimes X-ray testing can be helpful as it can occasionally demonstrate irregularity of the calcaneus bone at the point where the Achilles tendon attaches.
What is the treatment for Sever condition?
When the condition flares, it is treated with activity limitation, medication to reduce inflammation (such as ibuprofen [Advil] or naproxen [Aleve]), shoe inserts, heel lifts, cold packs, and sometimes casting when it becomes especially severe.
What is the prognosis of Sever condition?
Sever condition is generally a self-limited problem that usually improves within a year.
Daily Health News
Subscribe to MedicineNet's Arthritis Newsletter
Koopman, William, et al., eds. Clinical Primer of Rheumatology. Philadelphia: Lippincott Williams & Wilkins, 2003.
Top Sever Condition Related Articles
Acetaminophen is a drug that reduces fever and relieves pain. It is available alone, or in combination with hundreds of other drugs available both over-the-counter (without a prescription) or that that may require a prescription from your doctor, for example, acetaminophen and hydrocodone (Vicodin, Norco) or acetaminophen and oxycodone (Percocet).
Acetaminophen treats a variety of diseases or other medical problems that cause pain or fever. Examples of conditions acetaminophen treats include, headache, minor arthritis pain, back pain, tooth pain, menstrual cramps, PMS, osteoarthritis, common cold, tension headache, chronic pain, hip pain, shoulder and neck pain, sore throat, sinus infection, teething, TMJ, bites and stings, and sprains and strains.
Acetaminophen generally has no side effects when taken as prescribed. When side effects are experienced, the most common are headache, rash, and nausea.
In 2014, the FDA recommended that doctors and other health care professionals only prescribe acetaminophen in doses of 325 mg or less. This warning highlights the potential for allergic reactions, for example, face, mouth, and throat swelling, difficulty breathing, itching, or rash. This action also will help reduce the risk of severe liver injury and serious allergic reactions associated with this drug. Other possible serious side effects adverse effects include anemia, kidney damage, thrombocytopenia (a reduced number of platelets in the blood), and liver problems.
Other patient information. Do not take more than one product that contains acetaminophen at the same time. Do not take more than one acetaminophen-containing drug than directed. Do not drink alcohol while taking medicine that contains acetaminophen due to severe liver damage.
REFERENCE: FDA Prescribing Information.
Ankle Pain and TendinitisAnkle pain is commonly due to a sprain or tendinitis. The severity of ankle sprains ranges from mild (which can resolve within 24 hours) to severe (which can require surgical repair). Tendinitis of the ankle can be caused by trauma or inflammation.
Heel SpursHeel spurs -- pointed, bony outgrowths of the heel -- are caused by localized soft-tissue inflammation and can be located at the back of the heel or under the heel, beneath the sole of the foot. Heel spurs are treated with ice application and anti-inflammatory medications. Orthotics may also provide some relief.
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) used to reduce mild to moderate pain, inflammation, and fever. Ibuprofen works by blocking an enzyme that makes prostaglandin (a hormone-like substance that participates in a variety of body functions), which results in lower levels of prostaglandins in the body. Lower levels of prostaglandins reduce pain, inflammation, and fever.
Ibuprofen is prescribed to treat diseases and conditions that cause mild to moderate pain, fever, and inflammation. For example, Pain from strains and sprains; pain from cuts, scrapes, and puncture wounds; muscle aches and pains; tooth pain; common cold; mild headache; some arthritis conditions; joint pain; and to reduce fever.
Common side effects of ibuprofen include, diarrhea, constipation, nausea, heartburn, belly pain, drowsiness, headaches, tinnitus (ringing in the ears), and mild rash.
More serious side effects and adverse effects include, increased bleeding after injury, stomach ulcers, impaired kidney function, severe allergic reaction (anaphylaxis), blood clots, heart attack, heart failure, and high blood pressure.
The maximum dose prescribed under a doctor's care is 3.2 g daily. Otherwise, the over-the-counter (OTC) maximum daily dose is 1.2 g daily. Dosage depends upon the age, weight, and any current medical conditions of the patient. Several drugs interact with ibuprofen so check with your doctor, pharmacist, or other health care professional with questions in regard to this drug. Doctors don't know if it is safe to take ibuprofen if your are pregnant, therefore it is not recommended if you are pregnant. According to the American Academy of Pediatrics, ibuprofen is safe to take while breastfeeding.
REFERENCE: FDA Prescribing Information.